Psoriatic arthritis (PsA) flare-ups may sometimes cause the onset of fever. This may be due to PsA itself, an infection, a medication side effect, or other related medical conditions known as comorbidities.
PsA is an autoimmune disease that affects people with psoriasis. PsA can sometimes cause fever, although it is not one of the common symptoms.
This article discusses why a fever can occur with PsA, how to treat it, and more.
According to the Arthritis Foundation, some people with PsA may develop a low grade fever.
A person has a low grade fever if their body temperature is
A person with PsA may experience a low grade fever during a flare, which is a period when symptoms worsen. A flare can last for several days or months.
PsA is an autoimmune disease that causes the immune system to trigger an inflammatory reaction and attack healthy cells. A person with PsA may develop a fever as a response to the increased inflammation and immune-mediated processes.
According to a 2021 review of studies, in comparison to people without PsA, people with PsA have a 1- to 4-fold greater risk of inflammatory bowel disease (IBD), which includes Crohn’s disease and ulcerative colitis. IBD
This means PsA may cause a fever due to the inflammatory response of the condition or as a result of a comorbid condition such as IBD.
Some medications for PsA may increase the risk of fever.
For example, biologics can increase the risk of developing an infection, which, in turn, can cause a fever.
If a person believes that their current treatment plan is causing or contributing to fevers, it is best to discuss their treatment plan with a doctor. The doctor may recommend changing the medication and can suggest ways to manage the fever.
Treatment for a fever with PsA may depend on the cause. For example, if the fever is due to an infection, a doctor may recommend treating the infection directly. This, in turn, can help reduce a fever.
The doctor may recommend other therapies to treat the underlying cause if the fever is due to another medical condition.
A healthcare professional can also make sure that the medication for a fever will not interfere with any medication the person is taking to treat PsA directly.
A person with psoriatic arthritis (PsA) may experience a low grade fever. This may be due to PsA itself, an infection or medication, or a comorbid condition such as IBD.
Symptoms may resolve with over-the-counter anti-fever medication. However, a doctor may recommend other treatments if symptoms have an underlying cause.